weaning off prednisone

I was diagnosed with mg 1 year ago. I was on 120mg of prednison to start and am now down to 35 every other day. I am feeling a lot of muscle aches and fatigue. Also a little trouble breathing. Has anyone else experienced this. I don't want to increase the pred. and wondered if in a few weeks my body may get used to it. I hate the side effects of prednisone and really want to get off it. Do people ever get off completely?

Report post

18 replies. Join the discussion

ask your dr about IVIG...for mg...it is autoanitbodies that are good and stop the ones that are bad in your body...i had one 5day round...but could only handle 4 due to an infection at the iv site...but it got rid of alot of symptoms really fast...now i am waiting to see if i get maintainence or if i have more rare diseases...should know in the next couple of weeks...God Bless!

Report post

ask your dr about IVIG...for mg...it is autoanitbodies that are good and stop the ones that are bad in your body...i had one 5day round...but could only handle 4 due to an infection at the iv site...but it got rid of alot of symptoms really fast...now i am waiting to see if i get maintainence or if i have more rare diseases...should know in the next couple of weeks...God Bless!

Report post

Same as you, I left the hospital on 120 mgs of prednisone in Feb 2007. Several times over the course of two years the doctor tried to wean me off prednisone and I started having trouble so the doctor would increase the prednisone just a little. Eventually, 2 years, I am off the prednisone. So yes you can get off prednisone.

Report post

i was on prednisone for 6 years but am off it now..one of the worst things you can do it to try to wean off it too quickly..I know we don't want to take it but some times the longest way round is the shortest way home!!!

Report post

Thanks for the responses. I guess I do need to wean off it a little slower. Glad to know there is hope to be off it at some point!

Report post

They are trying wean me off prednisone as well. Went from180 intraveneously in ICU to 60 tabs, now 40. Had a relapse when I got down to 30, so they upped it to 60, and I'm coming down again. They added imuran which is considered a "steriod saving drug". It is safer than prednisone, but has it's own risks, as it makes you very susceptible to infection and you need bloodwork every other week. I may be on that for life, and always a small dose of prednisone, hopefullly 5 mg.

Report post

I just started prednisone 30mg for 4 weeks then taper down to 20mg for weeks then go back to the doctor June 2nd. She said I may only need treatment for 3-6 months. I'm sure hoping that is the case because i've been on this stuff for 3 days and I'm driving the lead at work nuts! I just stop moving and ad stuff she thinks I've totally lost it.

Report post

prednisone can make you feel like you are losing your mind! I've tried to read as much as I can about it. I also am seeing an MD who also is a naturopath. He has prescribed fish oil, vitamin d ,DhEA, adrenal balance and,calcium to help with the effects. I eat a low sodium diet and try to exercise( or at least walk a lot).

Report post

Boy this all sounds so familiar. I have been pred at various doses since Jan 2006. I have also been on imuran for a year also IVIG once a month. Currently bringing pred down by 5 mg every two weeks. 45 mg every other day right now. Yes the alternate day therapy really lessoned my side effects. My neurologist wants to starting lowering the imuran next. Hoping the IVIG will hold disease at bay. It has the least side effects. I have relapsed several times when pred gets below 20 daily so am keeping sore fingers crossed. My disease causes muscle and joint pain so don't notice much difference during weaning. Of couse I now have osteoarthritis in knees from weight gain caused by steroids made worse by the steroids weakening my soft tissues. Boy what a mess! BUT the pred saved my life so I guess I'll just move on through all of this.

Report post

HI, I too was on that horrifying drug PREDNISONE a few yrs ago. And yes I believe you can get off it eventually. I was diagnosed with viral meningitis 3 yrs ago. The virus attacked my optic nerves and caused me to go blind. The neurologist started me immediately on 1250mg of iv pred. for 5 treatments. I then went on 80 by mouth and weened from there. I swear my whole body changed along with the lovely moon face within days!! The side affects were brutal! However it brought back my sight. THought I was cured. UNtil I finished weening and the sight went again. Wacked back up on the lovely drug again. And again -- and again. Finally I was given Ivig very 3 weeks. The sight has stayed now for over a year. I have been off steriods now for almost 2 years and am also weening off ivig. I have ivig every 8 weeks. The virus ended up destroying my immune system. I now have autoimmune optic neuropathy. Fingers r crossed that the sight doesn't go again. You shd def. ask your Dr. abt Ivig!!! Not half s much side affects. The main side affects I have is AMS (aseptic meningitis syndrome). You have all the symptoms of men. but don't actually have it. This gives me really bad head pressure for abt 2 weeks after treatment. During this time I take strong anti inflamitories and pain med. I m now also to the point of maybe having to get a porta cath placed in my neck. Because I have no good veins left. All due to steriods and ivig's. I can really relate to your pain. Also ---- Is there anyone else out there with the same condition as mine. really looking for someone to chat with!!!!

Report post

Hi Jilson,
Sorry to hear you've had a time of it. I've been on pred for17 months. I also have had problems breathing at times. My Dr. gave me an inhaler that helps. I'm down to 5 mg. I try to keep all stress from my life. Paint,enjoy my flowers calming music, and excersize. It will get better.
Hang in there.

Report post

I have heard about getting off prednisone. I was taking three a day, now I am down to two a day for my polymyositis. It has worked on my muscles. With luck, it will keep on working, even when none are taken. I also have experienced shortness in breath. You just have to slow yourself down. Sometimes its hard to do when your busy, but a necessary evil with a disease that does not take exceptions.

Report post

Does the prednisone cause the breathing problems or the disease? I have polymyositis, this disease will cause breathing problems as well. I have been taking prednisone for a little over a month. Will a inhaler help in my situation?

Report post

Have you checked out the encephalitis site?

Report post

Prednisone can cause shortness of breath because of extra fluid which can put additional pressure on the diaphram. I have to take extra lasix when that happens.

Report post

Prednisone has not effected my mind at all. I have heard that other people have had this problem.

Report post

Yes, people get off of it. Sometimes, it takes longer amount of time. But this is a good thing. Less likelihood of restarting the prednisone. I'm only taking 20 mg for my muscles. I started with three a day, now its only 2 a day, and it still working on my muscles so that I can keep on working at my job. I was told originally that I had Inclusion Body Myositis. This would have been worse, because the steroid would not have worked for this, but it does work for the polymyositis. Granted, with this particular disease you have the breathing problems. But able to fix with an inhaler. I would rather be able to work, than stuck at home with no job.

Report post

I have to say that I have never felt better then I have since I was put on prednisone. I don't know if it's because I take a diuretic, but I have only gained about 2lbs. since I was put on it three months ago. I take 40mg in the morning. I have more energy and I feel 100% better.

I guess the only complaint I do have is that it sometimes causes me to have a hard time sleeping.

I have both IBD and Lupus. For me its been a life saver.

The first doc I had told me to taper off before I should have, during that time I went from 40mg down to 5mg. It wasn't that difficult.

When I went to a specialist he put me back to 40mg and I have been there for a month.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Advertisement

Advertisement

Discussion topics

Community leaders